At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Codeine is a narcotic pain reliever often prescribed for pain reaching levels up to moderately severe. As with any other drug, patients must be careful what medications they take in combination with codeine. Taking aspirin and codeine together is generally safe, and in fact some medications combine the two drugs into one pill. Additional aspirin intake, whether its pure aspirin or other medications that contain aspirin, is typically not safe unless directed by a physician.
Combination aspirin and codeine pills generally contain 325 mg of aspirin, which is equivalent to one regular-strength aspirin, and either 30 or 60 mg of codeine. Patients may be instructed to take one pill or, in the case of the 30 mg codeine pill, two pills every four hours. If these dosing instructions are followed, the combination of aspirin and codeine is generally safe. Exceeding the recommended dosage of aspirin and codeine pills is not safe and may cause an overdose.
Taking additional aspirin tablets or other medications containing aspirin along with combination aspirin and codeine pills may also lead to inadvertent overdose. Following the typical dosage of these combination pills will result in an intake of 1,950 mg of aspirin per day. Aspirin overdose is possible with an intake of 150 mg per 2.2 pounds (1 kg) of body weight, or approximately 10,200 mg of aspirin for a 150 pound (68 kg) adult. Use of extra strength aspirin may increase the possibility of overdose, as each of these pills contains 500 mg.
In order to overdose on aspirin in one day while taking a combination aspirin and codeine pill, a person would have to also greatly exceed the maximum dosage of either strength of aspirin, as indicated by packaging instructions. It is possible, but not very likely, for this to happen accidentally. Aspirin overdose does not have to happen in only one day, however. Older patients or those with kidney problems may overdose slowly via an accumulation of excess aspirin in the system. Chronic overdose is also more common in hot weather, when patients may be dehydrated, and can happen without taking more than the prescribed amounts of aspirin or aspirin and codeine.
Although aspirin and codeine are generally safe to take together, patients should discuss all possible pain relief regimens with their doctors before taking any medications. Doctors should be made aware of all of a patient's medical conditions, as well as all medication and supplements the patient takes, in order to avoid dangerous interactions.